A new study suggests that the way certain medications trigger a hazardous side effect known as 'long QT syndrome' is more complex than previously thought—a finding that could necessitate changes to drug candidate screening.
Long QT syndrome (LQTS) is a condition marked by a lengthening of the QT interval on an electrocardiogram, typically indicating an excessive lapse between the depolarization and repolarization of the lower chambers of the heart when the organ recharges before the next beat. Worryingly, this condition puts people at higher risk for a kind of irregular heartbeat called torsade de pointes, which can lead to fainting, palpitations and even sudden death.
Some people develop LQTS because they carry one of more than 700 mutations in at least 13 genes. Others, however, develop it after taking certain drugs, especially those that inhibit the enzyme tyrosine kinase. For example, a recent retrospective analysis of 81 trial participants taking Tasigna (nilotinib), a tyrosine kinase inhibitor marketed by the Swiss pharma giant Novartis for the treatment of chronic myeloid leukemia, found that the drug increased the incidence of QT prolongation from 5% at baseline to 11% after treatment (Haematologica, doi:10.3324/haematol.2011.058776, 2012).
For years, drugs were thought to induce LQTS because they blocked potassium ion channels in heart cells, thereby delaying the repolarization process through which the heart resets after each beat. But Ira Cohen, a molecular cardiologist from Stony Brook University in New York State, thought the story might be more complicated. “It seemed to us reasonable to ask what other channels might be involved,” Cohen says.
He and his colleagues exposed canine heart muscle cells to tyrosine kinase inhibitors and a handful of other drugs known to cause LQTS and discovered that the drug-induced QT prolongation was actually due to inhibition of the phosphoinositide 3-kinase (PI3K) signaling pathway, which affects multiple ion channels, not just the potassium one. Reporting in April in Science Translational Medicine (4, 131ra50, 2012), they also confirmed the finding by showing that mice bred to have reduced PI3K signaling showed QT prolongation.
“This is a fantastic example of a very complex mechanism underlying acquired long QT that is probably not addressed in safety testing,” says Eckhard Ficker, a molecular physiologist at the Case Western Reserve University in Cleveland who was not affiliated with the paper.
Currently, the preclinical tests required by the US Food and Drug Administration to screen for QT prolongation primarily focus on potassium channel blocking. Cohen's team's paper may mean that the pharmaceutical industry will have to develop completely new assays. What's more, the findings could also spell trouble for drugs that inhibit PI3K, which is involved in cell division and is a natural target for cancer treatments.
But before the drug industry moves to make sweeping changes to drug screening, scientists should attempt to replicate this PI3K-inhibiting effect with the other drug classes known to cause LQTS, says Dan Roden, a clinical pharmacologist at Vanderbilt University School of Medicine in Nashville, Tennessee. The data from Cohen's paper “are quite strong,” Roden says, “but the generalization to the universe of all drug induced-long QT is premature.”
In the study, Cohen's team managed to reverse the effects of PI3K inhibition in heart muscle cells by adding the second messenger in the pathway, phosphatidylinositol 3,4,5-triphosphate (PIP3). That raises the possibility that one strategy for counteracting induced LQTS would be to develop an adjuvant that increases PI3K signaling.
If such an adjuvant is successful, that could not only ensure continued use of current medications, but could mean that drugs and drug candidates that were shelved for prolonging the QT interval could be dusted off and reintroduced. “There might be a real renaissance in terms of new drug candidates,” Cohen says.
About this article
Cite this article
Palmer, R. Paper reveals new channels for worry over long QT syndrome. Nat Med 18, 839 (2012). https://doi.org/10.1038/nm0612-839a